Alert archive / Alabama / Flash Flood Warnings in 2021
Flash Flood Warning 31, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 15, 2021, 7:07 PM CDT for Jackson County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2021, 7:07 PM CDT (00:07 UTC)
- Expired
- Aug 15, 2021, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 12 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:10 PM CDT | FLASH FLOOD | 6 Nnw Hollywood, AL | 4 TO 6 INCHES OF FLOWING WATER REPORTED ALONG COUNTY ROAD 32 IN HOLLYWOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584
WGUS54 KHUN 160007
FFWHUN
ALC071-160315-
/O.NEW.KHUN.FF.W.0031.210816T0007Z-210816T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
707 PM CDT Sun Aug 15 2021
The National Weather Service in Huntsville has issued a
* Flash Flood Warning for...
North Central Jackson County in northeastern Alabama...
* Until 1015 PM CDT.
* At 707 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Skyline and Hytop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3489 8608 3493 8604 3494 8600 3490 8591
3486 8588 3484 8589 3480 8595 3478 8598
3475 8603 3476 8608 3480 8612 3486 8609
FLASH FLOOD...RADAR INDICATED
$$
MA1 follow-up statement
027
WGUS74 KHUN 160146
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
846 PM CDT Sun Aug 15 2021
ALC071-160315-
/O.CON.KHUN.FF.W.0031.000000T0000Z-210816T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
846 PM CDT Sun Aug 15 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT THIS
EVENING FOR NORTH CENTRAL JACKSON COUNTY...
At 846 PM CDT, emergency management reported thunderstorms producing
heavy rain near Hollywood. Between 2 and 5 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Skyline and Hytop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3489 8608 3493 8604 3494 8600 3490 8591
3486 8588 3484 8589 3480 8595 3478 8598
3475 8603 3476 8608 3480 8612 3486 8609
FLASH FLOOD...OBSERVED
$$
MAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:45 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 15, 6:45 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 645 PM CDT Sun Aug 15 2021 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Remainder of today and tonight) Issued at 355 PM CDT Sun Aug 15 2021 There has been little change in forecast reasoning for the remainder of the afternoon since the previous update, with latest Doppler radar data supporting a widespread coverage of showers and thunderstorms in the vicinity of a surface trough/low-level streamline confluence axis positioned across northwest AL. Although the surface trough to our northwest will likely move very little over the next several hours, regional surface observations and mesoanalysis data suggest that a similar zone of low-level convergence extending from central into northeast AL will focus the development of additional convection through the early evening hours. This activity will spread north- northeastward as deep-layer southwesterly flow strengthens downstream from a broad mid-level trough extending from the Upper Midwest southward into eastern OK/western AR, and will warrant a continuation of high precipitation chances this evening. Although a persistent deck of low stratus clouds has limited boundary layer warming and reduced the threat for strong wind gusts this afternoon, frequent lightning and locally heavy rainfall will accompany the strongest cells. Otherwise, overnight lows will be rather mild once again, with temperatures expected to only fall into the lower 70s. Patchy fog may also develop during the predawn hours, especially in locations that receive heavy rainfall this evening. .SHORT TERM...(Monday through Tuesday night) Issued at 355 PM CDT Sun Aug 15 2021 A similar synoptic setup is expected across the CWFA tomorrow morning, with numerous showers and thunderstorms anticipated to develop by late morning in the vicinity of a surface trough that will likely be positioned across the northwestern half of the region. However, by tomorrow afternoon, deep-layer flow is expected to back to the southeast as TS Fred approaches the western FL Panhandle, and this, coupled with broad scale subsidence along the periphery of the tropical cyclone, should result in a gradual reduction in rain chances through the evening hours. The official forecast track for Fred continues to take the remnant low-level circulation north- northeastward across the eastern portion of AL on Monday night/Tuesday, with bands of light-moderate rain expected to begin spreading northward into the eastern half of the forecast area early Tuesday morning. This trend will persist on Tuesday, with additional diurnally-driven showers expected to develop further westward. At this point, we will continue to advertise highest POPs across the eastern half of the region, but any deviation of the track to the west would argue for higher POPs area-wide on Tuesday, and any deviation of the track to the east would warrant a reduction in rain chances. Regardless, it appears as if both the coverage of rain and any lingering impacts will be winding down from W-to-E on Tuesday evening, as the remnant circulation continues to degenerate and lift northeastward away from the region. Aside from wind gusts in the 20-30 MPH range atop the higher ridges of northeast AL/southern TN on Tuesday, the main impact from Fred across the TN Valley still appears as if it will be locally heavy rainfall and flooding, especially across northeast AL where 1-3 inches of rain will be possible in a few locations. The threat for thunderstorms will be limited by moist adiabatic lapse rates aloft, but strong low-level veering profiles may support the development of a few mesocyclones, especially in our eastern counties. Temperatures will remain a few degrees below normal due to clouds and precipitation, with highs in the l-m 80s and lows in the u60s-l70s. .LONG TERM...(Wednesday through Saturday) Issued at 355 PM CDT Sun Aug 15 2021 Moderately strong southwesterly flow will continue across the region on Wednesday, between a mid-level trough lifting northeastward into the Great Lakes and a subtropical ridge centered off the Mid- Atlantic Coast. Although the airmass will remain very moist, with precipitable water values in the 1.8-2 inch range, there is little evidence of a synoptic scale disturbance to warrant anything higher than chance POPs at this point. Deep-layer flow will veer to the west during the period from Thursday-Saturday, as the subtropical ridge becomes aligned across the southern Gulf Coast states, and this should allow for a greater coverage of mainly afternoon showers and thunderstorms both days as precipitable water values will surge back above 2 inches for most of the region. Highs will remain in the l-m 80s through the period, with lows in the u60s-l70s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 645 PM CDT Sun Aug 15 2021 Clusters of mod/heavy shra/tsra continue to affect portions of north cntrl/NE AL, although this activity should be on a weakening trend with the onset of the evening hrs. VFR conds are then generally expected into the late evening/overnight periods, before -br/MVFR vis become possible early Mon morning. Additional shra/tsra are possible later in the day Mon and a PROB30 group has been added late in the forecast period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 15, 4:26 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 426 PM CDT Sun Aug 15 2021 ALZ001>010-016-TNZ076-096-097-161130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 426 PM CDT Sun Aug 15 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Remainder of today and tonight... Scattered to numerous thunderstorms will continue to impact the Tennessee Valley late this afternoon and this evening, before decreasing in coverage early Monday morning. Frequent cloud to ground lightning and brief wind gusts of 40-50 MPH will accompany the strongest storms. However, the greatest threat with this activity will be locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous thunderstorms will be possible once again late Monday morning, before decreasing in coverage during the afternoon hours. The remnants of Tropical Storm Fred will lift northward across the state of Alabama on Monday night and Tuesday, bringing a fair coverage of light-moderate showers and perhaps a few thunderstorms to the outlook area during this period. Portions of northeast Alabama may experience between 1 and 3 inches of additional rainfall, which could lead to flooding concerns once again. An active weather pattern will persist for the rest of the week, with scattered to numerous thunderstorms expected each afternoon from Wednesday through Saturday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 70/DD
In the hours before
Special weather statement, Aug 15, 4:05 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
405 PM CDT Sun Aug 15 2021
ALZ016-152145-
Cullman AL-
405 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southwestern Cullman
County through 445 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or near Sumiton, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hanceville, Good Hope, Dodge City, Colony, Wilburn, Logan, Bremen,
Arkadelphia, Black Bottom and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8701 3390 8710 3391 8708 3393 8710
3415 8704 3407 8674 3395 8680 3395 8685
3393 8686 3394 8688 3392 8689 3391 8692
3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2104Z 198DEG 15KT 3384 8700
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MANearby
Flash Flood Warnings in Alabama, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.